Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 215, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 19, 2007, 2:30 PM EDT for Bedford County, Campbell County, City of Lynchburg, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2007, 2:30 PM EDT (18:30 UTC)
- Expired
- Jul 19, 2007, 3:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Bedford County, VA, Campbell County, VA, City of Lynchburg, VA
The radar
The Roanoke radar (KFCX), 96 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 2:07 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.5 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -90 m²/s²
- 0-3 km storm-relative helicity
- -59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:51 PM EDT, 39 minutes earlier.
Area forecast discussion, Jul 19, 1:51 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 151 PM EDT THU JUL 19 2007 .SYNOPSIS... COLD FRONT OVER THE GREAT LAKES REGION WILL MOVE SOUTHWARD ACROSS THE OHIO VALLEY TODAY...AND ACROSS THE MID ATLANTIC REGION TONIGHT AND EARLY FRIDAY. NUMEROUS SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT. IN THE WAKE OF THE FRONT...COOLER AND DRIER HIGH PRESSURE WILL BUILD INTO THE AREA FOR THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... FRONT DROPPING SOUTH FROM THE GREAT LAKES WILL KEEP A PERSISTENT WESTERLY FLOW OVER THE AREA TODAY. VERY WARM HUMID CONDITIONS WILL EXIST ACROSS THE ENTIRE FCST AREA. HAVE RAISED MAXIMUM TEMPERATURES IN THE FOOTHILLS AND PIEDMONT A COUPLE OF DEGREES. COMBINED WITH THE HIGH SURFACE DEW POINTS IN THE MID 60S TO LOWER 70S...CAPES WILL BE IN THE 2500-3000 J/KG RANGE. OUTFLOW FROM OH VALLEY MCS WILL BE BRINGING A LINE OF THUNDERSTORMS THROUGH SOUTHEAST WEST VIRGINIA AND THE ALLEGHANY HIGHLANDS EARLY THIS AFTERNOON. HAVE INCREASED CHANCE OF RAIN IN THESE AREAS TO REFLECT CURRENT RADAR TRENDS. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/... WITH FRONT MOVING SOUTH...EXISTING THUNDERSTORM OUTFLOWS OVER THE OHIO VALLEY TO MOVE SOUTHEAST...TSTM SQUALL LINE MAKING A RUN FOR OUR CWA TONIGHT. INCREASING MIDLEVEL FLOW SUGGESTS MAIN SEVERE THREAT FOR OUR CWA WILL BE FROM THE WIND. DEEP SHEAR FROM 35 TO 40 KTS WILL SUPPORT ORGANIZED STORM STRUCTURES INCLUDING BOWING SEGMENTS. FCST 0-3KM HELICITY OF BETWEEN 100-200 M2/S2 ALSO SUGGESTS POTENTIAL FOR SUPERCELLS. OUTFLOW FROM TONIGHTS THUNDERSTORMS TO CLEAR FCST AREA BY SUNRISE FRIDAY...COLD FRONT FOLLOWING SHORTLY THEREAFTER. MODELS END PRECIP THREAT ABRUPTLY WITH PASSAGE OF FRONT. SINCE FRIDAY IS TRANSITION DAY WITH FRONT STILL IN THE VCNTY...WILL MAINTAIN AT LEAST CHANCE POPS...ALTHOUGH NOT OUT OF THE QUESTION WE COULD SEE A DRY DAY WITH BULK OF FRIDAYS CONVECTIVE ACTIVITY SOUTH AND EAST OF THE CWA. BY FRIDAY NIGHT...DRYING SHOULD BE FULLY UNDERWAY WITH FALLING DEWPOINTS AND COOLER TEMPS. WIND FLOW THROUGH THE WEEKEND SUPPORTS CONTINUED DRYING AS HIGH PRESSURE BUILDS ACROSS THE OHIO VALLEY AND INTO THE MID ATLANTIC REGION. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... INFLUENCE OF COOL DRY HIGH PRESSURE WILL KEEP THE AREA PRECIPITATION FREE ALONG WITH NEAR OR BELOW NORMAL TEMPERATURES THROUGH MONDAY MORNING. BY MONDAY...THE CENTER OF THE HIGH SHIFTS EAST OF THE REGION...AND OUR FLOW WILL TURN ENOUGH TO START THE MODERATING PROCESS...MUCH WARMER TEMPS ANTICIPATED FOR MIDWEEK. AS FOR PRECIP CHANCES NEXT WEEK...IT LOOKS DRY. ANY THREAT OF SHRA/TSRA WILL BE THE ISOLATED AFTERNOON/EARLY EVENING STORMS...WITH NO ORGANIZED FRONTS EXPECTED. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... BEST INSTABILITY AND RADAR TRENDS INDICATE SCATTERED THUNDERSTORMS IN THE NORTHERN HALF OF THE FORECAST AREA THIS AFTERNOON. AFTER 22Z OUTFLOW BOUNDARIES FROM THESES STORMS MAY TRIGGER THUNDERSTORMS IN THE PIEDMONT. MVFR TO IFR VISIBILITIES ARE LIKELY WITH ANY OF THE STORMS DUE TO VERY HEAVY RAIN. STRONG DYNAMICS COME THROUGH THE FORECAST AREA TONIGHT. MODELS ARE SHOWING A WELL DEFINED SHORT WAVE CROSSING THROUGH THE AREA AS WELL AS IMPRESSIVE UPPER AFFLUENCE IN THE RIGHT REAR QUADRANT OF THE UPPER JET. NUMEROUS THUNDERSTORMS WILL COME OUT OF KENTUCKY AND WEST VIRGINIA AHEAD OF COLD FRONT. THE TIMING OF THE FRONT IS SLIGHTLY SLOWER ON THE GFS COMPARED WITH THE NAM AND WIND SHIFT IN THE TAFS FOLLOWS THE TIMING OF THE GFS. CEILINGS AND VISIBILITIES WILL BE MVFR TO IFR AS THE STORMS AND FRONT GO THROUGH. EXPECT IFR CEILINGS ONCE THE RAIN ENDS AT BLF AND LWB. CEILINGS WILL LIFT AFTER SUNRISE ON FRIDAY. THE FRONT WILL BE FAR ENOUGH EAST BY FRIDAY AFTERNOON THAT ANY STORMS THAT DEVELOP WILL BE EAST OF THE COUNTY WARNING AREA. AFTER THE FROPA...DRIER AIR WILL COME IN ON FRIDAY NIGHT WITH LOWER DEW POINTS. HIGH PRESSURE WILL BUILD IN ON SUNDAY AND MONDAY. VFR CONDITIONS WILL CONTINUE THROUGH EARLY NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...AMS SHORT TERM...PM LONG TERM...PM/WP AVIATION...AMS
Hazardous weather outlook, Jul 19, 5:12 AM EDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 512 AM EDT THU JUL 19 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-200915- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 512 AM EDT THU JUL 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY WITH NUMEROUS THUNDERSTORMS TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE BEGINNING THIS AFTERNOON WITH THE THREAT CONTINUING THROUGH THE OVERNIGHT HOURS. THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WIND GUSTS AND FREQUENT CLOUD TO GROUND LIGHTNING. LARGE HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.
In the hours before
Special weather statement, Jul 19, 2:10 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 210 PM EDT THU JUL 19 2007 VAZ034-045-191915- BEDFORD VA-CAMPBELL VA- 210 PM EDT THU JUL 19 2007 AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES EAST OF BEDFORD CITY...OR ABOUT 4 MILES SOUTHWEST OF GOODE...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...GOODE AT 215 PM EDT...FOREST AND BOONSBORO AT 225 PM EDT...EVINGTON AT 230 PM EDT...TIMBERLAKE AT 235 PM EDT...AND LYNCHBURG CITY AT 245 PM EDT. EXPECT WINDS GUSTS UP TO 40 MPH AND RAINFALL AMOUNTS UP TO TWO INCHES DURING THE NEXT 30 TO 60 MINUTES WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. AMS
Special weather statement, Jul 19, 2:13 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 213 PM EDT THU JUL 19 2007 VAZ018-019-WVZ044-191900- CRAIG VA-MONROE WV-ALLEGHANY VA- 213 PM EDT THU JUL 19 2007 AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHWEST OF PAINT BANK...OR OVER MONCOVE LAKE STATE PARK...MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...PAINT BANK AND SIMMONSVILLE AT 220 PM EDT...POTTS CREEK AND CRAIG SPRINGS AT 225 PM EDT...SINKING CREEK AT 230 PM EDT...AND NEW CASTLE AT 245 PM EDT. EXPECT WIND GUSTS UP TO 40 MPH AND RAINFALL AMOUNTS OF ONE AND A HALF TO TWO INCHES DURING THE NEXT 30 TO 60 MINUTES. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. AMS
Special weather statement, Jul 19, 2:22 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 222 PM EDT THU JUL 19 2007 VAZ034-045-191830- BEDFORD VA-CAMPBELL VA- 222 PM EDT THU JUL 19 2007 AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES EAST OF BEDFORD CITY...OR ABOUT 4 MILES SOUTHWEST OF GOODE...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...FOREST...TIMBERLAKE AT 230 PM EDT... EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WINDS GUSTING TO 45 MPH AND SMALL HAIL WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KM
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:04 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 26 min |
| Jul 19, 3:16 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 29 min |
| Jul 19, 6:09 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, City of Lynchburg | 51 min |
| Jul 19, 7:13 PM EDT | Areal Flood Advisory | RNK | Amherst, Appomattox, Bedford, Campbell, City of Lynchburg | 3 hr |
| Jul 19, 7:42 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 28 min |
| Jul 19, 3:09 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier | 81 min |
| Jul 19, 4:36 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier | 52 min |
| Jul 19, 7:52 PM EDT | Severe Thunderstorm Warning | RNK | Summers | 38 min |
| Jul 19, 7:59 PM EDT | Severe Thunderstorm Warning | RNK | Monroe | 36 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.